Colorado, 2014Winter Weather in Colorado, April 6 to 7, 2014
April 6 to 7, 2014 · NWS GJT · 5 events in 5 counties and zones
A moist and brisk northwest flow aloft produced significant snowfall in many mountain areas of western Colorado.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and brisk northwest flow aloft produced significant snowfall in many mountain areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 6, 11:23 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 6, 11:23 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1223 PM MDT SUN APR 6 2014
.UPDATE...
ISSUED AT 1218 PM MDT SUN APR 6 2014
ADDITIONAL SHOWERS HAVE DEVELOPED AHEAD OF THE NEXT DISTURBANCE
AND WILL CONTINUE TO BE SCATTERED IN WESTERN COLORADO AND EXTREME
EASTERN UTAH THROUGH THE AFTERNOON. BREAKS IN THE CLOUDS WILL
OCCUR THIS AFTERNOON.
UPDATE ISSUED AT 1011 AM MDT SUN APR 6 2014
UPDATED FORECAST GRIDS FOR LINE OF SHOWERS MOVING THROUGH THE
GRAND VALLEY. SKIES ARE CLEARING WEST OF MACK AND WILL PROGRESS
EAST TO PALISADE BY NOON. BEHIND THIS CLEARING...DIURNAL HEATING
WILL ALLOW SOME ISOLATED/SCATTERED SHOWERS TO DEVELOP BY THE LATE
AFTERNOON. NO SUBSTANTIAL PRECIPITATION IS EXPECTED TODAY IN THE
VALLEYS OF WESTERN CO AND EASTERN UT.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 346 AM MDT SUN APR 6 2014
NORTHWEST FLOW CONTINUES THROUGH THESE PERIODS WITH GENERALLY
LIGHT SNOW FAVORING THE NORTH SLOPES OF THE COLORADO MOUNTAINS.
COLD ADVECTION CONTINUES INTO THIS EVENING STEEPENING LAPSE RATES
SOMEWHAT. AFTERNOON INSTABILITY LOOKS MINIMAL THOUGH WITH CAPE
VALUES AROUND 100 J/KG...SO HAVE LEFT THUNDERSTORMS OUT OF THE
FORECAST. AN ISOLATED STRIKE OR TWO MAY OCCUR NEAR THE DIVIDE.
OTHERWISE OROGRAPHICS WILL FAVOR THE NW-FACING SLOPES WITH LIGHT
ACCUMULATIONS TODAY INCREASING THIS EVENING AS THE FINAL
DISTURBANCE DIGS THE BACKSIDE OF THE TROUGH. THE NW COLORADO MTNS
WILL BE FAVORED FOR OVERNIGHT SNOWFALL. SNOW ACCUMULATIONS THERE
EXPECTED TO BE IN THE 1-4 INCH RANGE.
THE BACKSIDE JET PASSES EARLY MONDAY SUPPORT SCATTERED SNOW
SHOWERS MAINLY NEAR THE CONTINENTAL DIVIDE. MTN SHOWERS DIMINISH
INTO THE AFTERNOON AS MOISTURE ERODES.
TEMPERATURES GENERALLY STAY JUST BELOW SEASONAL AVERAGE TODAY AND
TONIGHT WITH A WARMING TREND STARTING MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 346 AM MDT SUN APR 6 2014
FEW SHOWERS POSSIBLE NEAR THE DIVIDE EARLY MONDAY
EVENING...OTHERWISE TRENDING TOWARD DRY AND WARMER CONDITIONS
THROUGH MIDWEEK AS HIGH PRESSURE SLIDES ACROSS THE GREAT BASIN.
MODELS HAVE BACKED OF ON THE STRENGTH OF THE RIDGING AND
SUGGESTING MORE TRANSITORY NATURE AS PACIFIC ENERGY ROLLS ACROSS
THE NORTHERN ROCKIES. FLOW FLATTENS BY THURSDAY WITH A FEW RIPPLES
ROLLING ACROSS THE REGION. MOISTURE WILL BE LIMITED...BUT SHOULD
SEE AT LEAST ISOLATED MOUNTAINS SHOWERS THURSDAY AFTERNOON AND
INTO THE WEEKEND. HAVE LET OFF THE PEDAL A BIT WITH THE VERY WARM
TEMPERATURES ADVERTISED FOR MIDWEEK...ALTHOUGH READINGS WILL STILL
BE RUNNING WELL ON THE PLUS SIDE OF NORMAL TUESDAY AND
WEDNESDAY...BEFORE SUBTLE COOLING ARRIVES WITH THE FALLING HEIGHTS
AND WEAK WAVES PASSING TO OUR NORTH.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1145 AM MDT SUN APR 6 2014
A LINE OF SHOWERS FROM BAGGS WYOMING SOUTHWEST TO MONTICELLO WILL
CONTINUE TO MOVE SOUTHEAST THROUGH LATE THIS AFTERNOON. VISIBLE
SATELLITE INDICATES SHOWERS POPPING UP DUE TO DAYTIME HEATING
BEHIND THIS LINE AND AHEAD OF THE NEXT DISTURBANCE WHICH WILL
SWING BY TONIGHT FROM THE NORTHWEST. ERRATIC WINDS AND OCCASIONAL
MTN OBSCURATIONS WILL BE ENCOUNTERED WITH SHOWERS THROUGH THIS
AFTERNOON. AS THIS AREA OF SHOWERS MOVES THROUGH...MTN TAF SITES
MAY REDUCE VISIBILITY AT TIMES. NW COLORADO TAF SITES AS FAR
SOUTH AS KASE WILL RECEIVE ADDITIONAL SHOWERS BETWEEN 03Z AND 15Z
TONIGHT AND TOMORROW MORNING...REDUCING VISIBILITIES AT TIMES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAM
SHORT TERM...JOE
LONG TERM...JDC
AVIATION...JAM
Hazardous weather outlook, Apr 6, 3:50 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MDT SUN APR 6 2014
COZ001>014-017>023-UTZ022>025-027>029-071100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
450 AM MDT SUN APR 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.
.DAY ONE...TODAY AND TONIGHT
VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE THIS AFTERNOON...
MAINLY OVER WESTERN COLORADO. SNOW SHOWERS WILL CONTINUE TONIGHT
WITH ACCUMULATIONS IN THE COLORADO MOUNTAINS AND HIGH VALLEYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS THROUGH EARLY
MONDAY...WITH SCATTERED RAIN AND SNOW SHOWERS ACROSS THE VALLEYS.
THE NEXT CHANCE OF SHOWERS RETURNS THURSDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 6, 12:06 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
106 PM MDT SUN APR 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
04/06/2014 M3.5 INCH OURAY CO CAIC
24 HOUR SNOWFALL WITH WATER EQUIVALENT 0.35
&&
EVENT NUMBER GJT1400958
BKLocal storm report, Apr 6, 12:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MDT SUN APR 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM SNOW RED MOUNTAIN PASS 37.90N 107.70W
04/06/2014 M3.0 INCH OURAY CO CAIC
24 HOUR SNOWFALL WITH WATER EQUIVALENT 0.20
&&
EVENT NUMBER GJT1400959
BKWinter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 6, 1:00 PM MST to April 7, 4:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 12 inches were measured across the area. Wind gusts of 20 to 30 mph produced a few areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- April 6, 1:00 PM MST to April 7, 11:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 12 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow. Even higher wind gusts were measured on ridgetops, including a gust to 63 mph on Mount Abrahms.
Winter Weather, Flattop Mountains
- When
- April 6, 2:00 PM MST to April 7, 3:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 9 inches were measured across the area. Wind gusts of 20 to 30 mph produced a few areas of blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- April 6, 4:00 PM MST to April 7, 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 9 inches were measured across the area. Wind gusts of 20 to 30 mph produced a few areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 6, 4:00 PM MST to April 7, 11:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 9 inches were measured across the area. Locally higher amounts included 12 inches on Schofield Pass. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 6 to 7, 20141 death · 8 injured · $13 million · EF2 · 77 events
- Tornado and Flash Flood in Georgia, April 6 to 8, 2014$208,000 · EF1 · 17 events
- Flash Flooding and Lightning Strike in Louisiana, April 6, 2014$200,000 · 7 events
- Flash Flooding and Hail in Louisiana, April 6, 2014$100,000 · 1 in hail · 18 events
- Flash Flooding and Flooding in Alabama, April 6 to 8, 20141 injured · 60 kt wind · 33 events
- Lightning Strike in Minnesota, April 6, 2014$45,000 · 1 event
- Flash Flooding and Damaging Winds in Alabama, April 6 to 7, 2014$25,000 · 61 kt wind · 8 events
- Flash Flooding and Hail in Texas, April 6, 2014$10,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Louisiana, April 6 to 7, 2014$11,000 · 1.75 in hail · 16 events
- Hail and Damaging Wind in Louisiana, April 6, 20141 injured · $2,000 · 1 in hail · 2 events
- Hail in Texas, April 6, 20141.75 in hail · 4 events
- Hail and Damaging Wind in Texas, April 6 to 7, 2014$8,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513971, 513974, 513969, 513967, 513973.